Case Report: Hematoma and Femoral Nerve Paresis Complication Following COVID-19 Infection in a Patient with a History of Hip Arthroplasty

0
157

Since the end of 2019, the global focus has been on the COVID-19 (Coronavirus Disease 2019) pandemic, which has significantly impacted various aspects of healthcare. The severity of the disease and the absence of targeted treatments have prompted researchers to explore its diverse symptoms and treatment options [1].

Apart from the well-known respiratory manifestations, COVID-19 has demonstrated its ability to affect multiple tissues, resulting in symptoms such as olfactory disorders, headaches, thrombosis, diarrhea, and more [2].

One emerging concern is the impact of COVID-19 on the coagulation system, leading to both increased risk of bleeding and vascular embolism [3]. The exact mechanism behind these coagulation disorders is not fully understood, but dysregulation of the immune system, pro-inflammatory cytokine responses, lymphocyte activity, hypoxia, and vascular endothelial damage are believed to play key roles [4].

This complexity has prompted recommendations for the use of low-molecular-weight heparin (LMWH) for thromboprophylaxis, although the risk of bleeding is a notable consideration.

Case Description

In this context, we present a unique case involving a patient in her 70s who underwent left hip arthroplasty in May 2019 due to hip osteoarthritis. The patient’s postoperative course was uneventful, with regular follow-up appointments. Notably, she had no family or genetic predisposition to coagulation disorders.

In March 2021, the patient developed symptoms of COVID-19, including dyspnea and respiratory issues. Hospitalized and treated according to guidelines, the patient also began experiencing pain in the left hip and lumbosacral region without a history of trauma. Neurological examination revealed femoral nerve paresis and imaging studies identified a substantial hematoma in the pelvis, pressing on the femoral nerve [Fig. 1]. The patient was subsequently admitted to the Centre of Postgraduate Medical Education in April 2021.

Diagnostic Journey

Laboratory parameters on admission were normal, and imaging studies ruled out kidney problems. A urinary system infection during the prior hospitalization was treated with antibiotics. The patient ceased prophylactic anticoagulants. Subsequent neurological examinations and imaging studies demonstrated a reduction in hematoma size [Fig. 2], prompting conservative treatment with physiotherapy and rehabilitation. LMWH was discontinued due to bleeding risk.

Follow-up

After two months, the patient exhibited slight improvement in femoral nerve paresis symptoms. Follow-up MRI scans and neurological examinations revealed further reduction in hematoma size [Fig. 3]. Regular physiotherapy significantly improved symptoms, allowing the patient to transition from a high walker to elbow crutches, leading to enhanced quality of life.

At the last visit in June 2022, the patient reported no issues with the left lower limb, showcasing full recovery. Although crutches were still used due to right hip complications, the patient was qualified for total hip replacement.

Discussion

The presented case of femoral nerve palsy resulting from a hematoma in the iliopsoas muscle area offers valuable insights into a therapeutic challenge associated with COVID-19. Although the understanding of COVID-19 remains incomplete, numerous publications highlight the association of the disease with increased blood clotting, with reported bleeding complications estimated at 4.8% [3] and an emphasis on the use of low-molecular-weight heparins (LMWH) [5, 6, 7].

The complexities surrounding bleeding complications in COVID-19 patients have prompted investigation into potential causes. The administration of LMWH, a widely recommended prophylactic and therapeutic measure for COVID-19 patients, poses an increased risk of bleeding [8].

In severe cases, the use of therapeutic doses of LMWH has been associated with a notable incidence of major bleeding, reaching 63% in patients receiving this treatment [9]. Studies, such as the one conducted by Musoke, underscore the importance of judiciously considering the indications for therapeutic LMWH doses, specifically for venous thromboembolism (VTE) and pulmonary embolism [10].

Another factor contributing to bleeding complications in the context of SARS-CoV-2 infection is autoimmune thrombocytopenia (ITP), with a reported incidence of 36% in COVID-19 cases [11]. Although typically mild, ITP can be triggered by various factors, including viral infections, bacterial infections, medications, and vaccinations [12, 13].

In the described case, the patient received only prophylactic doses of LMWH, and laboratory tests revealed no abnormalities. Without apparent alternative causes for the increased risk of bleeding complications, the association between the hematoma in the iliopsoas muscle area and secondary femoral nerve palsy was attributed to the combination of COVID-19 and LMWH intake.

However, it is essential to acknowledge the limitations of this article. The primary limitation lies in the absence of serological or genetical tests to explore congenital coagulopathy. Additionally, there was no patient history indicating such conditions. Future studies may benefit from including these tests to establish potential correlations between COVID-19 and congenital coagulopathies.

This case sparks further discussion on the potential side effects of anticoagulants and underscores the importance of evaluating the risks and benefits associated with LMWH prophylaxis in COVID-19. While antithrombotic treatment remains a crucial intervention for severe cases of COVID-19, especially when evident symptoms of venous thrombosis are absent, the presented case underscores the need for continued research on the SARS-CoV-2 virus and its intricate relationship with bleeding complications.

Comprehensive investigations into the underlying mechanisms of coagulation disorders in COVID-19 patients will be instrumental in refining treatment guidelines and ensuring the optimal balance between therapeutic benefits and potential adverse effects. The evolving understanding of COVID-19 demands a dynamic and adaptable approach to patient care, emphasizing the continuous pursuit of knowledge and evidence-based practices.


reference link : https://bmcmusculoskeletdisord.biomedcentral.com/articles/10.1186/s12891-023-07062-w

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Questo sito usa Akismet per ridurre lo spam. Scopri come i tuoi dati vengono elaborati.